Winter Weather, Castro
- When
- March 6, 9:00 AM CST to 2:00 PM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A period of light snowfall occurred during the morning and early afternoon hours of the 6th. A few locations across the South Plains region received snow accumulations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A period of light snowfall occurred during the morning and early afternoon hours of the 6th. A few locations across the South Plains region received snow accumulations. Reported accumulations of at least 1 inch follow: 3 inches at Turkey (Hall County), 2 inches at Friona (Parmer County), 1 inch at Dimmitt (Castro County), and 1 inch at Plainview (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 6, 4:20 AM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 420 AM CST THU MAR 6 2008 .SHORT TERM... STORM SYSTEM TO THE WEST OF THE FCST AREA AND ITS EVOLUTION TODAY ARE THE FOCUS OF THIS FCST CYCLE. APPEARS TROUGH AT 500MB WILL STAY OPEN AND POSITIVELY TILTED WHILE CLOSED LOW AT 700MB DEPICTED BY AREA PROFILERS SITTING OVER CNTL NEW MEXICO EARLY THIS MORNING. 700MB LOW HAS BEEN NEARLY STATIONARY...BUT WITH JET ENERGY ON THE WRN SIDE OF THE SYSTEM NEARING THE BASE OF THE TROUGH WOULD EXPECT LOW TO BEING MOVING EWD IN THE NEXT FEW HOURS. SOME WEAK FRONTOGENESIS COMBINED WITH A THIN LAYER OF MOIST MID-LEVEL ISENTROPIC LIFT AND UPPER LEVEL DPVA ARE HELPING TO MOISTEN FROM TOP DOWN AS DEPICTED BY INCREASING AREA OF MID-LEVEL RADAR RETURNS OVER THE FCST AREA. MODELS HAVE BEEN DEPICTING THIS FAIRLY WELL AND WOULD EXPECT A LITTLE MORE TIME BEFORE PRECIP REACHES THE GROUND GIVEN THE DRY SUB-CLOUD LAYER. STILL LOOKS LIKE SOME MEASURABLE SNOWFALL FOR AT LEAST PART OF THE AREA. STILL LARGELY TRACK-DEPENDENT...AND AS LONG AS THIS LAST BIT OF JET ENERGY DOES NOT ADJUST THE TRACK OF THE LOW MUCH FURTHER SOUTH...WOULD EXPECT THE NRN TWO ROWS OF COUNTIES ON THE CAPROCK TO BE THE BEST CHANCE TO SEE ADVISORY CRITERIA OF 1 TO 2 INCHES ESPECIALLY GIVEN BIT OF EXTRA BUMP FROM UPSLOPE OROGRAPHIC FLOW. ZONES FURTHER SOUTH AND EAST SHOULD SEE SOME LIGHT SNOW AS WELL...BUT CONFIDENCE IN AMOUNTS IN EXCESS OF 1 INCH FOR THOSE AREAS IS NOT AS HIGH. MODELS TAKE THE 700MB LOW TO THE EAST OF THE FCST AREA EARLY THIS AFTERNOON BUT LINGER THE 500MB TROUGH ACROSS THE AREA THROUGH THE AFTERNOON HOURS. PERIOD OF GREATEST LIFT THUS DIMISHES PRETTY QUICKLY INTO THE AFTERNOON. GIVEN GREATEST CONFIDENCE IN AREAL AND TEMPORAL EXTENT OF SNOWFALL WITH TRIM A BIT OFF THE INHERITED SNOW ADVISORY. GIVEN CLOUD COVER AND PRECIP WITH PERIOD OF PRECIP EXPECTED TO END BY MID-AFTERNOON POSSIBILITY OF WARMUP LATE IN THE DAY A POSSIBILITY. APPEARS CLOUDS WILL HANG FAIRLY TIGHT AND WILL THUS KEEP DIURNAL RANGE PRETTY LOW. .LONG TERM... DEEP/HIGHLY AMPLIFIED UPPER TROUGH OVER THE CENTER OF THE CONUS FRIDAY WILL SHIFT EAST THROUGH THE WEEKEND. ANOTHER STRONG PIECE OF ENERGY WILL RAPIDLY DIG INTO THE TROUGH ON FRIDAY THROUGH THE PLAINS...WITH ANOTHER FAST MOVG COLD FRONT PUSHING THROUGH THE CWFA. NOT TOTALLY OUT OF THE QUESTION THAT A FEW SPRINKLES COULD FALL...BUT CONFIDENCE IS VERY LOW GIVEN DRY LOW LEVELS. TEMPS WILL BEGIN TO WARM ON FRIDAY BUT STILL REMAIN WELL SHORT OF NORMAL LEVELS. THE WEEKEND FORECAST LOOKS PRETTY NICE AT THIS TIME WITH NOTICEABLY WARMER TEMPS...COURTESY OF SFC LEE SIDE TROUGH FORMING ACRS THE REGION. HOWEVER...WILL HAVE TO KEEP CLOSE WATCH ON THE NEXT UPPER LEVEL SYSTEM DIGGING SOUTH-SOUTHEAST THROUGH THE ROCKIES BY LATE SUNDAY NIGHT AND INTO MONDAY. LATEST ECMWF AND GFS SOLUTIONS BOTH INDICATE THIS SYSTEM WILL MOVE INTO NEW MEXICO SUNDAY NIGHT...THEN ACROSS WEST TEXAS ON MONDAY. FOR NOW...WILL INTRODUCE LOW CHANCES OF RAIN BEGINNING EARLY MONDAY AND PERSISTING THROUGH MONDAY NIGHT. APPEARS THAT TEMPS WILL BE WARM ENOUGH FOR PRECIP TO REMAIN ALL LIQUID THIS TIME...BUT WILL HAVE TO KEEP CLOSE EYE ON THE FAR NORTHWEST CWFA FOR PERHAPS A SNOW/RAIN MIXTURE EARLY MONDAY. WARMER AND DRIER WILL RETURN BY TUESDAY AND WEDNESDAY OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 34 20 43 22 58 / 80 10 10 10 0 TULIA 35 21 45 24 60 / 80 10 10 10 0 PLAINVIEW 35 22 47 24 61 / 70 10 10 10 0 LEVELLAND 35 23 48 25 62 / 60 10 10 10 0 LUBBOCK 35 23 49 26 62 / 60 10 10 10 0 DENVER CITY 36 24 50 27 62 / 50 10 10 10 0 BROWNFIELD 36 23 50 27 62 / 50 10 10 10 0 CHILDRESS 37 25 49 26 62 / 50 10 10 10 0 SPUR 37 25 50 27 64 / 50 10 10 10 0 ASPERMONT 37 25 52 30 64 / 50 20 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>024-027>030. && 07/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 500 AM CST THU MAR 6 2008 TXZ021>044-071100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 500 AM CST THU MAR 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER LIGHT SNOW IS EXPECTED TODAY WITH A RAIN AND SNOW MIX OFF THE CAPROCK. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES CAN BE EXPECTED OVER THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS...OR MAINLY ALONG AND NORTH OF A LINE FROM MULESHOE TO FLOYDADA. ACCUMULATIONS SOUTH OF THIS LINE WILL BE LESS THAN ONE INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77944, 77945, 77946, 77947.